Updated: 4/1/2019

Ganciclovir

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
2 2
0
0
0%
0%
Evidence
3 3
0
0
Snapshot
  • A 19-year-old man presents to the emergency department for worsening malaise, fatigue, and arthralgias. His symptoms have been progressively worsening over the course of 5 days. He had an allograft renal transplant and is currently on tacrolimus. The patient denies any headache, cough, shortness of breath, or abdominal pain. He denies any recent travel or sick contacts. His temperature is 102°F (38.9°C), blood pressure is 105/78 mmHg, pulse is 92/min, and respirations are 17/min. Physical examination is unremarkable. Serological studies and blood cultures are obtained. Polymerase chain reaction returns positive for cytomegalovirus DNA. He is started on ganciclovir.
Introduction
  • Mechanism of action
    • guanosine analog that is phosphorylated by a viral kinase into ganciclovir triphosphate 
      • ganciclovir triphosphate
        • competitively inhibits the incorporation of deoxyguanosine triphosphate into DNA
        • preferentially inhibits viral DNA polymerases
  • Mechanism of resistance
    • altered viral kinase
  • Clinical use
    • cytomegalovirus
  • Adverse effects
    • bone marrow suppression causing hematologic abnormalities 
      • neutropenia
      • thrombocytopenia
      • anemia
    • nephrotoxicity
 

Please rate topic.

Average 4.7 of 6 Ratings

Questions (2)

(M1.MC.15.73) A 28-year-old African American female presents to the physician complaining of fatigue, fever, splenomegaly, and vision problems in her left eye. She denies any sore throat but states that she is fearful of going blind as her eyesight in her left has deteriorated significantly. A blood test reveals a CD4+ count of <50 and ophthalmoscopic exam reveals the following (Figure A). She claims she is currently taking some antivirals for her illness which she has had for several years although is inconsistent in taking them. Which of the following additional medications would be helpful in resolving the infection that resulted in her ophthalmologic condition? Tested Concept

QID: 106557
FIGURES:
1

Amantadine

4%

(9/222)

2

Ribavarin

10%

(23/222)

3

Flucytosine

8%

(17/222)

4

Nystatin

4%

(9/222)

5

Ganciclovir

73%

(162/222)

M 3 E

Select Answer to see Preferred Response

(M1.MC.13.52) An HIV-positive patient with a CD4+ count of 45 is receiving recommended first-line treatment for a case of cytomegalovirus retinitis. Coadministration with which of the following agents would be most likely to precipitate a deficiency of neutrophils in this patient? Tested Concept

QID: 101362
1

Foscarnet

14%

(25/183)

2

Zidovudine

48%

(88/183)

3

Efavirenz

16%

(29/183)

4

Ritonavir

10%

(19/183)

5

Raltegravir

3%

(6/183)

M 3 E

Select Answer to see Preferred Response

Evidence (3)
Topic COMMENTS (4)
Private Note